Alert archive / Michigan / Special Weather Statements in 2017
Special Weather Statement, NWS Gaylord, MI
NWS Gaylord, MI issued this special weather statement at Jul 9, 2017, 8:02 PM EDT for Alcona County, Michigan. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 9, 2017, 8:02 PM EDT (00:02 UTC)
- Expired
- Jul 9, 2017, 8:45 PM EDT
- In force
- 43 min
- Issued by
- NWS Gaylord, MI
County Alcona County, MI
The radar
The NCL Michigan radar (KAPX), 94 km from the middle of the area, began a volume at 00:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Alpena, MI (KAPX), launched 00:00Z, 0.0 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 10 J/kg
- Mixed-layer CIN
- -57 J/kg
- Mixed-layer LCL
- 869 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 4 m²/s²
- 0-3 km storm-relative helicity
- 126 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
059 WWUS83 KAPX 100002 SPSAPX Special Weather Statement National Weather Service Gaylord MI 802 PM EDT SUN JUL 9 2017 MIZ030-100045- Alcona- 802 PM EDT SUN JUL 9 2017 ...A STRONG THUNDERSTORM WILL AFFECT ALCONA COUNTY... At 802 PM EDT, a strong thunderstorm was located over Fairview, or near Mio, moving east at 45 mph. Winds in excess of 30 mph are possible with this storm. Locations impacted include... Harrisville, Mikado, Lincoln, Spruce, Black River, Harrisville State Park, Lost Lake Woods, Hubbard Lake, Barton City, Negwegon State Park and Milen Township. LAT...LON 4459 8379 4485 8378 4485 8324 4455 8326 TIME...MOT...LOC 0002Z 271DEG 39KT 4474 8404 $$ ADAM
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this special weather statement went out at Jul 9, 3:26 PM EDT, 4 hours 36 minutes earlier.
Area forecast discussion, Jul 9, 3:26 PM EDT, 4 hours 36 minutes before
Area Forecast Discussion National Weather Service Gaylord MI 326 PM EDT Sun Jul 9 2017 .NEAR TERM...(Tonight through Monday) Issued at 325 PM EDT Sun Jul 9 2017 ...Scattered showers and a few thunderstorms at times... High Impact Weather Potential...Isolated thunderstorms possible through this evening. Another chance of thunderstorms on Monday across northern Lower. Pattern Synopsis/Forecast...Afternoon lake breezes coupled with marginal CAPE are allowing some showers to pop up across portions of northern Michigan. Activity has been focused mainly off Lake Huron near Saginaw Bay where convergence has been greatest given westerly synoptic flow. But also seeing some activity developing in Marquette's area. A weak thunderstorm or two cannot be ruled out with this activity through early evening. Looking upstream on WV imagery, a potent shortwave rippling through northwest flow aloft over northern WI will bring a fairly large area of showers with embedded thunder on the leading edge into northern Michigan by this evening. Current trajectory generally keeps the bulk of this activity over northern Lower but does clip eastern Upper. Instability will begin to wane about the time this activity arrives, and models also show the shortwave starting to shear apart as it enters northern Michigan. So activity will likely start to become less organized and fall apart as it works its way across the APX forecast area, which hi-res models suggest. Certainly not expecting anything severe. Bulk of the rain should exit northeast Michigan around or shortly after midnight with clouds decreasing a bit across our north. Combined with light winds and residual low level moisture, this will probably lead to some fog developing over eastern Upper and Tip of the Mitt. With ongoing WAA and higher dewpoints over the area, tonight's lows will be warmer, ranging from the mid 50s to low 60s. Surface low pressure will slowly track from Iowa to along the WI/IL border on Monday as additional weak mid-level energy is carried across northern MI by northwest flow aloft. Models also show a warm front downstate slowly creeping northward towards the area late in the day. Isentropic lift will develop out ahead of this front Monday morning, joining forces with the mid-level energy and interacting with a moisture-laden lower atmosphere to generate additional showers and thunderstorms, mainly over northern Lower. While increasing low level moisture (PWATs of 1 to 1.5") will act to increase daytime instability, it will be somewhat offset by WAA aloft weakening mid level lapse rates. Regardless, MLCAPEs look a little more robust than today, ranging from 500-1000 J/kg. Weak bulk shear will inhibit any organized storms, and do not expect the day to be a washout. Highs will be in the 70s with a few spots perhaps hitting 80 across the south. && .SHORT TERM...(Monday night through Wednesday) Issued at 325 PM EDT Sun Jul 9 2017 ...Threat for more showers and thunderstorms continues... High impact weather potential...Will need to monitor Wednesday for some potential stronger thunderstorm activity. Pattern synopsis/forecast...Current western ridge/eastern trough configuration expected to deamplify some heading toward mid-week as Pacific energy cuts the top off that Intermountain West ridge axis. This wave will race east across the northern Conus and deepen as it approaches our area as it interacts with additional energy dropping southeast out of Canada. Good pre-system moisture advection and intensifying dynamics looks to bring a good slug of showers and thunderstorms into at least parts of the Great Lakes region Wednesday, with the threat for some rather strong storms possible. Primary forecast concerns/challenges...Main focus tied to that Wednesday system and attendant strong thunderstorm potential. Details...Deep northwest flow with embedded low amplitude waves will continue to bring at least some shower/thunder threat to start Monday night. Gradual loss of instability, and more importantly, drying through the lower and mid levels, looks to bring an end to the rain threat heading through the overnight hours. Tuesday continues to look relatively mild and dry, although suppose an isolated afternoon shower or two is possible with signs of decent lake induced convergence axes becoming established, particularly across eastern upper Michigan. Still some timing and placement uncertainties with that Wednesday system, with at least some hints showers may spread into western and northern areas as soon as Tuesday night. Main slug of forcing set to arrive during the day Wednesday, although, once again, not exactly sure on its placement. Per simple pattern recognition of similar looking waves this early summer, convective initiation along stout low level jet axis should be further south with time where better instability will reside. Indeed, latest SPC Day 4 Convective Outlook does place some severe weather possibility just south of our area across southern lower Michigan. Theoretically, developing surface low pressure will also trend southeast following the convectively agitated mid level support and cold pool driven thermal gradient. If indeed this happens, northern Michigan will remain on the cool and much less convectively robust side of the system, with showers and perhaps a few rumbles of thunder expected (and that's if downstate convection does not completely cutoff good northward moisture transport. In that case, we may see little activity at all). A system to monitor for sure however, as surface backed wind fields tied to the low itself and rather robust mid level wind fields definitely raises concern for severe weather potential. && .LONG TERM...(Wednesday night through Sunday) Issued at 325 PM EDT Sun Jul 9 2017 Overall pattern very similar to what we have been seeing lately, with high pressure overhead for most of the period and occasional shortwaves moving through bringing rain chances. There are still some timing uncertainties with the first wave, which is currently progged for arrival Wednesday into early Thursday. This is the strongest of the waves, and could bring some thunderstorms heading into early Thursday morning. The environment looks more favorable downstate, but it will be worth keeping an eye on. Another weaker wave/cold front expected over the weekend could bring another shot of more widespread showers. Temperatures are expected to run near to slightly above normal. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 158 PM EDT Sun Jul 9 2017 Lake breezes this afternoon are expected to trigger some showers and possibly a storm or two, most likely for APN. Better chance of rain will come towards evening as a potent upper disturbance brings the large area of showers (with embedded thunderstorms) currently over northern WI into northern Lower MI. Per current observations upstream, expect VFR conditions to prevail, but brief MVFR will be possible with the heavier showers. Hi-res models clear out the bulk of the rain by around 05Z Monday, though a few showers may linger into the early morning hours. Clouds will likely decrease a bit overnight across far northern Lower as winds become very light, which may allow for patchy fog at PLN. Additional shower/storm chances on Monday, but confidence in timing and location too low to include in this TAF issuance. && .MARINE... Issued at 325 PM EDT Sun Jul 9 2017 Light winds and low wave heights will continue across the region over the next couple days as only weak systems move through northern Michigan. Winds will generally be SW this evening, becoming light and variable overnight before transitioning to more of a northerly breeze Monday night. && .APX WATCHES/WARNINGS/ADVISORIES... MI...NONE. LH...NONE. LM...NONE. LS...NONE. && NEAR TERM...MEK SHORT TERM...MSB LONG TERM...ALM AVIATION...MEK MARINE...MEK
Hazardous weather outlook, Jul 9, 3:36 PM EDT, 4 hours 26 minutes before
Hazardous Weather Outlook National Weather Service Gaylord MI 336 PM EDT Sun Jul 9 2017 LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041- 042-101945- Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island-St Ignace to False Detour Channel- 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island- Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary-Sturgeon Pt to Alabaster MI- Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge- Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI- Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI- St. Marys River Point Iroquois to E. Potagannissing Bay-Chippewa- Mackinac-Emmet-Cheboygan-Presque Isle-Charlevoix-Leelanau-Antrim- Otsego-Montmorency-Alpena-Benzie-Grand Traverse-Kalkaska-Crawford- Oscoda-Alcona-Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco- Gladwin-Arenac- 336 PM EDT Sun Jul 9 2017 This hazardous weather outlook is for northern Lower Michigan... eastern Upper Michigan...and adjacent nearshore waters of Lake Michigan...Lake Huron and Lake Superior. .DAY ONE...Tonight. Isolated pop up thunderstorms are possible through early evening over northeast Lower Michigan, mainly near Saginaw Bay. A few additional thunderstorms will be possible across all of northern Michigan this evening. Any storms that develop are not expected to become severe. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Thunderstorms are possible on Monday and again Wednesday across mainly northern Lower Michigan. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. && For more information visit http://weather.gov/gaylord.
In the hours before
Special weather statement, Jul 9, 7:27 PM EDT, 35 minutes before
Special Weather Statement National Weather Service Gaylord MI 727 PM EDT SUN JUL 9 2017 MIZ028>030-100015- Alcona-Oscoda-Crawford- 727 PM EDT SUN JUL 9 2017 ...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN ALCONA... NORTHEASTERN CRAWFORD AND OSCODA COUNTIES... At 727 PM EDT, a strong thunderstorm was located near Lovells, or 10 miles southwest of Lewiston, moving east at 35 mph. Winds in excess of 40 mph and pea size hail are possible with this storm. Locations impacted include... Mio, Lewiston, Comins, McKinley, Lovells, Fairview, Red Oak, Curran, Garland and Mitchell Township. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4459 8379 4467 8451 4486 8450 4485 8378 TIME...MOT...LOC 2327Z 273DEG 28KT 4474 8441 ADAM
Special weather statement, Jul 9, 8:02 PM EDT, 0 minutes before
Special Weather Statement National Weather Service Gaylord MI 802 PM EDT SUN JUL 9 2017 MIZ030-100045- Alcona- 802 PM EDT SUN JUL 9 2017 ...A STRONG THUNDERSTORM WILL AFFECT ALCONA COUNTY... At 802 PM EDT, a strong thunderstorm was located over Fairview, or near Mio, moving east at 45 mph. Winds in excess of 30 mph are possible with this storm. Locations impacted include... Harrisville, Mikado, Lincoln, Spruce, Black River, Harrisville State Park, Lost Lake Woods, Hubbard Lake, Barton City, Negwegon State Park and Milen Township. LAT...LON 4459 8379 4485 8378 4485 8324 4455 8326 TIME...MOT...LOC 0002Z 271DEG 39KT 4474 8404 ADAM
The office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 10, 6:03 PM EDT | Flash Flood Warning | APX | Alcona | 3 hr |
Nearby
Special Weather Statements in Michigan, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.